Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 89, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 27, 2004, 6:53 PM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2004, 6:53 PM EDT (22:53 UTC)
- Expired
- Jul 27, 2004, 7:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 48 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2007 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 272253 SVRCAE SCC017-075-272345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 653 PM EDT TUE JUL 27 2004 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA THIS INCLUDES THE CITIES OF...WILKINSON HEIGHTS...ORANGEBURG... BROOKDALE * UNTIL 745 PM EDT * AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF EDISTO...OR ABOUT 10 MILES WEST OF ORANGEBURG...AND MOVING EAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIVINGSTON...ORANGEBURG...CORDOVA AND CAMERON. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1... 800...7 7 5...7 1 9 9. LAT...LON 3360 8113 3342 8111 3341 8068 3366 8070 $$ JDB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:24 PM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jul 27, 2:24 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 224 PM EDT TUE JUL 27 2004 .SHORT TERM...TONIGHT-THURSDAY NIGHT. LOW LEVEL CONVERGENCE ALONG WITH DAYTIME HEATING HAS HELPED TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE MIDLANDS INTO THE CSRA. MOVEMENT ALMOST PARALLEL TO UPPER FLOW. LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT THIS AFTERNOON INTO TONIGHT. BEST OMEGA/LIFT FROM THIS AFTERNOON THROUGH ABOUT 09Z WEDNESDAY. PH20 REMAIN NEAR 2 INCHES AND AIRMASS UNSTABLE UNTIL AFTER MIDNIGHT. WILL KEEP LIKELY POPS IN PLACE FOR TONIGHT. UPPER TROUGH CROSSING MS/TN RIVER VALLEY PULLS NORTH AND EAST FOR WEDNESDAY. HEIGHTS RISING ACROSS THE AREA WEDNESDAY AFTERNOON AS BERMUDA RIDGE BUILDS IN FROM EAST. SURFACE FRONT CROSSING THE MOUNTAINS THIS AFTERNOON WILL STRUGGLE TO MOVE INTO THE MIDLANDS BY WEDNESDAY MORNING THEN SHIFT WESTWARD WEDNESDAY AFTERNOON. DRIER AIR BRIEFLY REACHES WESTERN COUNTIES WEDNESDAY BUT MOISTURE RETURNS FOR THURSDAY WITH MOIST SOUTH TO SOUTHEAST LOW LEVEL FLOW. CHANCE OF SHOWERS/TSTMS WEDNESDAY THROUGH THURSDAY NIGHT. && .LONG TERM...FRIDAY-TUESDAY. WESTERN ATLANTIC H5 RIDGE HOLDS WITH MOIST SOUTHWEST FLOW ACROSS THE AREA. UPPER TROUGH TO OUR WEST IN THE MS RIVER VALLEY. SURFACE FLOW SHIFT FROM SOUTHEAST FRIDAY TO SOUTHWEST TUESDAY. STILL LOOKS LIKE A CHANCE OF MAINLY DIURNAL CONVECTION EACH DAY. && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 73 90 74 89 / 70 50 40 40 AUGUSTA 72 90 72 89 / 70 40 40 40 SUMTER 73 89 72 88 / 70 50 40 40 ORANGEBURG 73 89 72 88 / 70 50 50 40 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 10
Hazardous weather outlook, Jul 27, 5:27 AM EDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 527 AM EDT TUE JUL 27 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271000- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 527 AM EDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN THIS AFTERNOON INTO THE EVENING HOURS WITH AMOUNTS FROM 2 TO 3 INCHES. THIS MAY CAUSE SOME LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AREAS...AREAS OF POOR DRAINAGE AND AREAS THAT EXPERIENCED HEAVY RAINFALL YESTERDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 27, 6:11 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 611 PM EDT TUE JUL 27 2004 SCZ036-037-272245- CALHOUN-ORANGEBURG- 611 PM EDT TUE JUL 27 2004 ...STRONG THUNDERSTORMS WILL IMPACT CALHOUN COUNTY AND ORANGEBURG COUNTY THROUGH 645 PM EDT... AT 611 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER NORTH...OR ABOUT 17 MILES NORTHWEST OF ORANGEBURG...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WOODFORD... NORTH...NEESES...LIVINGSTON AND ST. MATTHEWS THROUGH 645 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. HEAVY RAIN FROM 1 TO 3 INCHES ARE ALSO POSSIBLE WITH THESE STORMS. JDB
Local storm report, Jul 27, 6:21 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
621 PM EDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0517 PM FLASH FLOOD 2 N GASTON 33.84N 81.10W
07/27/2004 LEXINGTON SC LAW ENFORCEMENT
FLOODING REPORTED AT THE INTERSECTION OF OLD ORANGEBURG
ROAD AND EDMUND HIGHWAY.
0520 PM FLASH FLOOD 8 SSE LEXINGTON 33.88N 81.18W
07/27/2004 LEXINGTON SC PUBLIC
PUBLIC REPORTED WATER FLOWING OVER I-26 NEAR EXIT 119.
MOTORISTS WERE SLOWING TO 20-30 MPH AS WATER FLOWED OVER
THE INTESTATE. FLOODING ALSO REPORTED ALONG THE FRONTAGE
ROAD.
0537 PM FLASH FLOOD 8 SSE LEXINGTON 33.88N 81.18W
07/27/2004 LEXINGTON SC LAW ENFORCEMENT
COUNTY SHERIFF DISPATCH REPORTS 4-5 INCHES OF WATER
FLOWING OVER HIGHWAY 21 NEAR INTERSTATE 26.
&&
FPWSpecial weather statement, Jul 27, 6:42 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 642 PM EDT TUE JUL 27 2004 SCZ035>037-041-272330- BAMBERG-BARNWELL-CALHOUN-ORANGEBURG- 642 PM EDT TUE JUL 27 2004 ...STRONG THUNDERSTORMS WILL IMPACT CALHOUN COUNTY...ORANGEBURG COUNTY...BARNWELL COUNTY AND BAMBERG COUNTY THROUGH 730 PM EDT... AT 642 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES EAST OF WOODFORD TO 3 MILES EAST OF KLINE...OR ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF ORANGEBURG TO 8 MILES SOUTHEAST OF BARNWELL...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WOODFORD...NORWAY...NORTH...NEESES...LIVINGSTON...KLINE...HILDA...DEN MARK...OLAR...ORANGEBURG...ST MATTHEWS AND GOVAN THROUGH 730 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. RAINFALL TO AROUND ONE INCH AND FREQUENT LIGHTNING ARE ALSO LIKELY WITH THESE STORMS.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:20 PM EDT | Flash Flood Warning | CAE | Lexington | 85 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.